Alert archive / Illinois / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 142, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Dec 23, 2015, 9:38 AM CST for Franklin County, Jackson County, Perry County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2015, 9:38 AM CST (15:38 UTC)
- Expired
- Dec 23, 2015, 10:00 AM CST
- In force
- 22 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, IL, Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 106 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 9:13 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:34 AM CST, 6 hours 4 minutes earlier.
Area forecast discussion, Dec 23, 3:34 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Paducah KY 334 AM CST WED DEC 23 2015 .SHORT TERM...(Today through Friday night) Issued at 333 AM CST WED DEC 23 2015 Busy morning, and the significant weather has not even moved into the area yet! Current convection over south central Missouri suprizingly being handled fairly well with the 12km NAM-WRF. Boundary layer ahead of this area remains quite saturated and thermal/wind gradient is actually better over the northeast Arkansas/Missouri BootHeel. However, both the latest NAM and GFS guidance show a nose of 0-2km instability nosing in near KPOF (Poplar Bluff Missouri) to just west of KCGI (near Marble Hill Missouri) between 12-15z (6am-9am CST). Re-introduced a mention of damaging wind in this Southeast Missouri Delta region for the potential of increasing wind momentum from line of convection producing at least marginally severe wind gusts. Wind shear in the 0-3km layer upticks across the Missouri Bootheel region and into the Purchase area of West Kentucky by 18z (noon). Added a mention of severe in the gridded forecast for southwest KY shortly before noon. Increasing deep layer (0-6km) of 70-80 knots nose into Southeast Missouri and the Purchase area of West Kentucky between 18z-21z (noon-3pm CST) per NAM-WRF and would lead to sharpening updrafts with steeping lapse rates at low levels. A focused area of severe thunderstorms was added to the gridded forecast for parts of West Kentucky to suggest higher potential for damaging wind, hail, and tornadoes. This also corresponds closely with the SPC 10% or greater Risk area for EF2 or greater tornadic potential. For simplification purposes, kept this area highlighted from noon to 6 pm CST (18z-24z). Little significant change in temperatures at this time. With ample moisture already available due to the antecedent stabilized conditions (e.g. fog), model guidance may be under-estimating the moisture pool available for buoyant updrafts. Leaned a little higher with dewpoints early on (this morning) to reflect that change. Dropped any mention of weather during the daytime hours on December 24, but slowly ramped up precipitation from the southeast toward sunrise Friday morning (Christmas). Main concern will be persistent rainfall over West Kentucky by Friday night, which may cause nuisance flooding issues. .LONG TERM...(Saturday through Tuesday) Issued at 333 AM CST WED DEC 23 2015 Looks to be shaping up to be a rather wet weekend, especially up in our northern/western sections, as a stationary front drapes along the Ohio River Valley and several pieces of mid lvl energy eject ne along it within deep southwest flow regime. Precipitable Water values progged to push over 1.5" suggest potential for some hefty rain amounts along/north of the surface boundary, so where this boundary sets of will be very important as to who gets the heaviest rainfall. South of the front, QPF and overall POPs will drop off fairly quickly, and temps will be unusually warm with record highs in the lower 70s a good bet. Models really diverge after the weekend with the handling of a deep cut-off upper low that will eventually lift north from TX into the southern Plains. This leads to low confidence forecast for early next week. There still is a large model spread as to how quickly this low lifts north into the Plains. Will continue with a compromise/superblend type solution at this point. Cannot rule out some severe threat with this system, depending on the track. Right now the severe risk looks a bit greater south/east of our area, but will need to monitor with time. && .AVIATION... Issued at 1209 AM CST WED DEC 23 2015 It is an educated guess as to exactly what will happen with the cigs/vsbys overnight. As increasing low level winds will tend to scour out vsby-restricting fog as time goes on, LIFR/IFR cigs will probably hold on well into the day before rising to MVFR as showers/tstms, some strong to severe, get going in the daytime. Very strong south southwesterly winds are expected through the day with gusts up to 30kts possible. More intense gusts will be possible near any storms. Some showers are possible after dark with a cold fropa across the region very late in the 06Z TAF period. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...Smith LONG TERM...GM AVIATION...DB
Hazardous weather outlook, Dec 23, 8:38 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 838 AM CST WED DEC 23 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 838 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER SOUTHEAST MISSOURI EARLY THIS MORNING WILL GRADUALLY EXPAND AND MOVE EAST THROUGHOUT THE DAY AND INTO THE EARLY EVENING HOURS ACROSS THE REST OF THE OUTLOOK AREA. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INCLUDED THE ENTIRE AREA IN AN ENHANCED RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS, LARGE HAIL, AND TORNADOES ARE ALL POSSIBLE WITH THE STRONGER THUNDERSTORMS. WITHIN THIS AREA, A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS. THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM POPLAR BLUFF AND CAPE GIRARDEAU MISSOURI, ONWARD TO EDDYVILLE ILLINOIS, SOUTH TO AURORA KENTUCKY AND THE LAND BETWEEN THE LAKES. SIGNIFICANT, LONG LIVED TORNADOES COULD DEVELOP IN THIS AREA. THE TIME OF GREATEST CONCERN FOR SEVERE WEATHER WILL BE FROM AROUND NOON...EXTENDING INTO THE EARLY EVENING. A FEW NEAR SEVERE THUNDERSTORM WIND GUSTS MAY BE POSSIBLE WITH THE THUNDERSTORMS THIS MORNING OVER PARTS OF SOUTHEAST MISSOURI. THE THREAT OF SEVERE WEATHER SHOULD COMPLETELY EXIT THE QUAD STATE REGION BY 8 PM CST. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE FORECAST OFF AND ON FROM FRIDAY THROUGH NEXT MONDAY. THE PRIMARY WEATHER HAZARD DURING THIS TIME PERIOD WILL BE LOCALLY HEAVY RAIN, CAPABLE OF PRODUCING LOCALIZED FLOODING OF POORLY DRAINED AND LOW-LYING AREAS. MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY ARE ISSUED FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY THIS AFTERNOON AND SHORTLY AFTER SUNSET. WITH MODERATE TO HEAVY RAINFALL EXPECTED THIS WEEKEND, ANY SPOTTER REPORTS OF FLOODING OR EXCESSIVE RAINFALL ARE ENCOURAGED AS WELL.
In the hours before
Special weather statement, Dec 23, 6:00 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 600 AM CST WED DEC 23 2015 MOZ076-086-087-100-107>111-114-231300- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-NEW MADRID- INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...NEW MADRID 600 AM CST WED DEC 23 2015 ...GUSTY WINDS AND ISOLATED SMALL HAIL POSSIBLE WITH STRONGER STORMS... SHORTLY BEFORE 6 AM CST...A NARROW LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WERE DEVELOPING FROM NORTHWEST OF ZALMA TO NEAR BLOOMFIELD MISSOURI, MOVING NORTH NORTHEAST AROUND SLIGHTLY FASTER THAN 60 MPH. THIS LINE SHOULD REACH NEAR A PERRYVILLE AND CAPE GIRARDEAU MISSOURI LINE BY 630 AM CST. ISOLATED SMALL HAIL, BETWEEN ONE QUARTER TO ONE HALF INCH WILL BE POSSIBLE WITH THE STRONGER STORMS. IN ADDITION, GUSTY WINDS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE ALONG AND BEHIND THIS LINE OF SHOWERS AND THUNDERSTORMS. SMITH
Special weather statement, Dec 23, 7:06 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 706 AM CST WED DEC 23 2015 MOZ107-108-231415- CARTER-RIPLEY- INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN 706 AM CST WED DEC 23 2015 ...GUSTY WINDS NEAR 40 MPH POSSIBLE INTO WESTERN CARTER AND RIPLEY COUNTIES BY 8 AM CST... THE LEADING EDGE OF A NARROW LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE NEAR A LINE FROM VAN BUREN TO FREMONT MISSOURI LINE BY 8 AM CST. WINDS BETWEEN 40 AND 50 MPH ARE POSSIBLE WITH THIS LINE. STRONG TO SEVERE THUNDERSTORMS ARE HAVE BEEN OCCURRING ACROSS NORTHERN ARKANSAS. PERSONS IN WESTERN SECTIONS OF CARTER AND RIPLEY COUNTIES SHOULD REMAIN VIGILANT FOR POSSIBLE WARNINGS AND BE PREPARED TO SEEK SHELTER QUICKLY. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:07 PM CST | Dense Fog Advisory | PAH | Ballard, Caldwell, Carlisle, Crittenden, Daviess, Fulton and 11 more | 5 hr |
| Dec 23, 12:36 PM CST | Special Weather Statement | PAH | Ballard, Carlisle, McCracken | 54 min |
| Dec 23, 1:26 PM CST | Special Weather Statement | PAH | Carlisle, Fulton, Graves, Hickman | 64 min |
| Dec 23, 1:32 PM CST | Severe Thunderstorm Warning | PAH | Fulton | 58 min |
| Dec 23, 2:17 PM CST | Severe Thunderstorm Warning | PAH | Ballard | 43 min |
| Dec 23, 2:24 PM CST | Severe Thunderstorm Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman | 51 min |
| Dec 23, 2:43 PM CST | Tornado Warning | PAH | Caldwell, Crittenden | 15 min |
| Dec 23, 2:53 PM CST | Tornado Warning | PAH | Hopkins, Webster | 37 min |
| Dec 23, 2:55 PM CST | Flash Flood Warning | PAH | Ballard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more | 3 hr |
| Dec 23, 3:04 PM CST | Severe Thunderstorm Warning | PAH | McCracken | 26 min |
| Dec 23, 3:15 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 30 min |
| Dec 23, 3:18 PM CST | Severe Thunderstorm Warning | PAH | Livingston, McCracken, Marshall | 27 min |
| Dec 23, 3:18 PM CST | Tornado Warning | PAH | Daviess, Henderson, McLean | 27 min |
| Dec 23, 3:30 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Lyon | 31 min |
| Dec 23, 3:36 PM CST | Tornado Warning | PAH | Daviess | 24 min |
| Dec 23, 3:48 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Hopkins, Webster | 42 min |
| Dec 23, 4:13 PM CST | Special Weather Statement | PAH | Daviess, McLean | 92 min |
| Dec 23, 4:21 PM CST | Severe Thunderstorm Warning | PAH | McLean | 24 min |
| Dec 23, 4:22 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 26 min |
| Dec 23, 4:28 PM CST | Severe Thunderstorm Warning | PAH | Daviess | 47 min |
| Dec 23, 4:40 PM CST | Special Weather Statement | PAH | Caldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more | 95 min |
| Dec 23, 4:47 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 28 min |
| Dec 23, 4:54 PM CST | Areal Flood Advisory | PAH | Caldwell, Christian, Crittenden, Hopkins, Livingston, Lyon and 5 more | 3 hr |
| Dec 23, 5:00 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Muhlenberg | 45 min |
| Dec 23, 5:14 PM CST | Areal Flood Advisory | PAH | Daviess | 3 hr |
| Dec 23, 5:15 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Trigg | 30 min |
| Dec 23, 5:28 PM CST | Severe Thunderstorm Warning | PAH | Christian | 32 min |
| Dec 23, 5:46 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg | 44 min |
| Dec 23, 5:55 PM CST | Severe Thunderstorm Warning | PAH | Christian | 35 min |
| Dec 23, 11:06 AM CST | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Perry, Pulaski, Union | 39 min |
| Dec 23, 11:08 AM CST | Tornado Warning | PAH | Jackson, Perry | 37 min |
| Dec 23, 11:28 AM CST | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Johnson, Union, Williamson | 47 min |
| Dec 23, 11:48 AM CST | Severe Thunderstorm Warning | PAH | Hamilton, Saline, Wayne | 42 min |
| Dec 23, 11:53 AM CST | Tornado Warning | PAH | Johnson | 18 min |
| Dec 23, 12:08 PM CST | Tornado Warning | PAH | Pope | 37 min |
| Dec 23, 12:14 PM CST | Severe Thunderstorm Warning | PAH | Edwards, Gallatin, Wayne, White | 46 min |
| Dec 23, 12:25 PM CST | Tornado Warning | PAH | Edwards, Wayne | 23 min |
| Dec 23, 12:41 PM CST | Severe Thunderstorm Warning | PAH | Wabash | 64 min |
| Dec 23, 2:43 PM CST | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 32 min |
| Dec 23, 2:56 PM CST | Tornado Warning | PAH | Johnson, Pope | 16 min |
| Dec 23, 7:35 AM CST | Severe Thunderstorm Warning | PAH | Carter | 25 min |
| Dec 23, 9:21 AM CST | Severe Thunderstorm Warning | PAH | Carter, Ripley | 39 min |
| Dec 23, 9:46 AM CST | Tornado Warning | PAH | Carter | 13 min |
| Dec 23, 9:51 AM CST | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley, Wayne | 54 min |
| Dec 23, 9:53 AM CST | Tornado Warning | PAH | Wayne | 37 min |
| Dec 23, 10:24 AM CST | Severe Thunderstorm Warning | PAH | Bollinger, Stoddard | 36 min |
| Dec 23, 10:30 AM CST | Tornado Warning | PAH | Bollinger | 17 min |
| Dec 23, 10:44 AM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry, Scott, Stoddard | 46 min |
| Dec 23, 2:02 PM CST | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 28 min |
| Dec 23, 2:34 PM CST | Severe Thunderstorm Warning | PAH | Mississippi | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.